Heavy Snow, Perry
- When
- February 5, 7:00 AM EST to February 6, 1:00 PM EST
- Where
- Perry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.737, -82.236 (the zone’s center; the record gives no point)
A continuous rain, mixed with sleet at times, fell during the daylight hours of Friday the 5th. The exception was further north across Morgan and Perry Counties, where mostly wet snow occurred.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A continuous rain, mixed with sleet at times, fell during the daylight hours of Friday the 5th. The exception was further north across Morgan and Perry Counties, where mostly wet snow occurred. The rain changed to snow from north to south during that evening. Six to 12 inches of snow fell across Morgan and Perry Counties with the higher range mostly across northern portions of Perry County. For example, Glenford and Thornville reported 12 inches or more. Meanwhile, the snow accumulation at New Lexington was 8 inches, and 6 inches at McConnelsville. Further south, snow accumulations of 4 to 7 inches were more common across Jackson, Vinton, Athens, Meigs, and Washington Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 5, 4:45 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EST FRI FEB 5 2010
.SYNOPSIS...
WINTER STORM AFFECTS THE AREA TODAY THROUGH SATURDAY NIGHT...WITH
WINTRY MIX TODAY CHANGING OVER TO SNOW FRIDAY NIGHT AND SATURDAY.
NEXT SYSTEM ARRIVES BY TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A DEVELOPING LOW PRESSURE SYSTEM LOCATED OVER ALABAMA THIS MORNING
WILL CONTINUE TO INTENSIFY AND MOVE NORTH NORTHEAST...TO PASS JUST
SOUTH OF THE AREA THIS AFTERNOON. MEANWHILE...AN H500 TROUGH WILL BE
DIGGING INTO THE CENTRAL/SOUTHERN MISSISSIPPI VALLEY BY THIS TIME.
ASSOCIATED PCPN WELL AHEAD OF THE LOW CENTER HAS ALREADY REACHED
KY...VA...AND WV THIS MORNING IN THE FORM OF A MIX OF FREEZING
RAIN...RAIN...AND SNOW. TEMPERATURES AT OR BELOW FREEZING HAVE BEEN
OBSERVED ACROSS THE SOUTHERN AND CENTRAL MOUNTAINS OF WV AND VA THIS
MORNING WHERE FREEZING RAIN HAS ALSO BEEN REPORTED.
THE SREF/NAM MODELS SEEMS TO HAVE A GOOD HANDLE ON THE TIMING AND
FORCING ASSOCIATED WITH THIS WINTER STORM. A CROSS HAIR SIGNATURE
BETWEEN QVECTOR CONVERGENCE ALOFT AND FRONTOGENESIS AT DIFFERENT
LEVELS IS EVIDENT ACROSS THE AREA BY SAT 00Z. HOWEVER...A WARM LAYER
ALOFT WILL KEEP THE USUAL WARM WEDGE AREA WITH MAINLY RAIN THRU
THIS AFTERNOON...TRANSITIONING TO ALL SNOW LATER TONIGHT THRU
SATURDAY.
EXPECT LIQUID PCPN ACROSS THE SOUTHERN AND CENTRAL LOWLANDS THROUGH
THIS AFTERNOON COURTESY OF THIS WARM LAYER ALOFT. HOWEVER...SNOW IS
EXPECTED ACROSS THE CENTRAL AND NORTHEAST MOUNTAINS THIS AFTERNOON
AND EVENING.
ACROSS THE FAR NORTH AND NORTHEAST MOUNTAINS...PRECIP WILL START AS
SNOW...THEN MIX IN WITH FZRA/PL AS TIME GOES ON. ALONG THE
MOUNTAINS FROM BARBOUR COUNTY TO RALEIGH COUNTY...FZRA IS MORE OF A
POSSIBILITY WITH COLDER SURFACE TEMPERATURES AND WARM WEDGE EFFECT
PROMOTING MELTING ALOFT. RANDOLPH/POCAHONTAS WILL BEGIN AS SNOW AND
STAY THAT WAY ALL DAY IN THE CAD AREA...WITH 3-8 INCHES POSSIBLE BY
00Z SATURDAY.
AFTER 00Z SAT...PCPN WILL CHANGE TO ALL SNOW ACROSS THE ENTIRE AREA
TO PRODUCE SIGNIFICANT ACCUMULATIONS AROUND 6 TO 10 INCHES HIGHER
ELEVATIONS...AND EXTREME NORTHERN SECTIONS...AS BETTER FORCING
WITHIN THE DENDRITE ZONE TAKE PLACE ONCE THE WARM LAYER ALOFT
DISAPPEARS.
NO CHANGES NEEDED TO ADVISORIES AND WARNING AREAS ATTM. BLENDED THE
LOCAL MOS AND THE MET GUIDANCE FOR LOWS AND HIGHS THRU TONIGHT.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
CLOSED 500HPA LOW ROTATES INTO THE MID ATLANTIC REGION AFTER 12Z
SATURDAY. PRIMARY SURFACE LOW THAT WILL TRACK INTO THE MIDDLE OHIO
VALLEY WILL DISSOLVE FAIRLY QUICKLY AS THE SECONDARY...AND NOW
DOMINANT LOW...WASTES NO TIME IN DEPARTING OFF THE CAROLINA COAST.
PRECIPITATION WILL BE ALL SNOW BY THIS POINT WITH FORECAST SOUNDINGS
BELOW ZERO THROUGH THE LOW AND MID LEVELS. THERE IS PRETTY GOOD
AGREEMENT IN THE TRACK AND TIMING OF THE SYSTEM FOR THE MOST PART
AMONGST THE MODELS...AND HAVE SCOURED THE HIGHER RESOLUTION NAM FOR
SOME OF THE MORE INTRICATE DETAILS OF THE FORECAST.
FOCUS OF THE SNOW WILL CONTINUE TO BE THE NORTHERN HALF OF THE CWA
THROUGH SOUTHEAST OHIO AND NORTH CENTRAL WEST VIRGINIA. THE
MOUNTAINS ARE INCLUDED AS WELL. NAM EXHIBITS A STRONG SIGNATURE OF
FORCING OVER THESE AREAS IN THE FORM OF DEFORMATION AT 700HPA. AN
INTERESTING FEATURE OF NOTE HERE IS SOME BRIEF COUPLING OF THE
DEFORMATION/FRONTOGENESIS WITH POTENTIAL VORTICITY AT 600HPA. A NICE
BAND SETTING UP OVER THE CENTRAL CWA AS THE SYSTEM EXITS IS NOT OUT
OF THE QUESTION...BUT SHOULD BE SHORT LIVED. BEYOND 18Z...FORCING
WILL BE LIMITED...ASIDE FROM A WEAK TRAILING TROUGH AXIS ALOFT...BUT
WILL TRAVERSE FROM NORTH TO SOUTH CONCURRENT WITH THE COLUMN DRYING
OUT.
SREF PROBABILITIES SHOW A WIDE SWATH OF 8 INCHES PLUS OF SNOW FOR
THE NORTHERN TIER OF THE CWA AND THE NORTHEAST MOUNTAINS...IN SOME
CASE OVER MULTIPLE 3 HOUR INCREMENTS. THIS LOOKS TO WORK PRETTY WELL
WITH THE PREVIOUS FORECAST IN TERMS OF SNOW TOTALS FOR THE EVENT
WITH OUR HIGHER ELEVATIONS GETTING OVER A FOOT.
MAX TEMPERATURE SATURDAY WILL OCCUR AT THE BEGINNING OF THE PERIOD
AS COLD AIR ADVECTION TAKES HOLD ON THE BACK SIDE OF THE SYSTEM.
THIS DIFFERS FROM OTHER EVENTS IN THAT THE FLOW IS MORE
NORTHEASTERLY IN THE BOUNDARY LAYER. THIS FLOW WILL EVENTUALLY BACK
TO THE NORTHWEST...BUT NOT UNTIL THE BULK OF THE MOISTURE IS GONE.
MIN TEMPERATURES SATURDAY NIGHT AND SUNDAY NIGHT WILL BE VERY
RELIANT ON UPPER LEVEL CLOUDS...AND THE EXTENT AT WHICH THEY WILL
MITIGATE RADIATIONAL COOLING. FRESHLY FALLEN SNOW WILL EXACERBATE
THIS PROCESS...BUT CIRRUS FROM THE NEXT SYSTEM BREWING IN THE PLAINS
WILL ADVECT IN SUNDAY AND SUNDAY NIGHT. COULD NOT CLEAR OUT THE SKY
COVER IN THE GRIDS DUE TO THIS...AND FIGURE THIS CIRRUS WILL KEEP
THE TEMPERATURES FROM PLUMMETING. IF THE MOISTURE IS SLOWER TO MOVE
IN...THIS WILL HAVE A DRASTIC EFFECT ON THE OVERNIGHT
LOWS...ESPECIALLY IN THE MOUNTAIN VALLEYS SUNDAY NIGHT.
BACKED OFF THE POPS INTO MONDAY NIGHT BY A FEW HOURS...AS IT DOES
NOT APPEAR THAT THEY ARE WARRANTED AT 00Z TUESDAY IN THE LATEST
MODEL RUNS.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
MODELS CONTINUE TO SHOW A SPLIT FLOW UPPER AIR PATTERN THIS
PERIOD...WITH BOTH A VIGOROUS NORTHERN AND SOUTHERN STREAM.
NORTHERN STREAM FLOW WITH ARCTIC HIGH PRESSURE DOMINATES SUNDAY INTO
MONDAY WITH DRY WEATHER AND WELL BELOW NORMAL TEMPERATURES. NEXT
SOUTHERN STREAM LOW PRESSURE SYSTEM WILL AFFECT OUR AREA MAINLY ON
TUESDAY. MODELS AGREE THIS SYSTEM WILL BE FASTER...WEAKER AND TRACK
A BIT FURTHER NORTH THROUGH OHIO THAN ITS PREDECESSOR...AS A VERY
STRONG NORTHERN STREAM UPPER LOW DROPS THRU SOUTHEASTWARD THRU THE
UPPER MIDWEST. THIS WILL ALLOW A BRIEF SURGE OF MILDER AIR AHEAD OF
THE LOW WITH POSSIBLY ENOUGH WARMING TO BRIEFLY CHANGE THE SNOW TO
EITHER A MIXED BAG OR JUST RAIN...BEFORE CHANGING BACK TO SNOW
TUESDAY NIGHT BEHIND THE LOW. WRAPAROUND SNOW SHOWERS FOR WEDNESDAY.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
RAIN...MIXED WITH SLEET WILL BE COMMON ACROSS THE LOWLANDS TODAY..AS
A WARM LAYER ALOFT HOLDS STRONG WEST OF THE MOUNTAINS THRU LATE
AFTERNOON FOR MVFR CONDITIONS. HOWEVER...IFR/LIFR CONDITIONS WILL
BE POSSIBLE ACROSS BKW...EKN...CKB...AND PKB UNDER PERIODS OF SNOW
THRU THIS EVENING.
PCPN WILL SPREAD NORTH TO AFFECT THE REST OF THE AREA THRU TONIGHT.
MIXED PCPN WILL REACH CRW AND HTS BY 12-14Z WITH MVFR CONDITIONS
LASTING THRU THE EVENING. THEN...PCPN TRANSITIONS TO SNOW FOR IFR
CONDITIONS AT BKW...CRW...AND HTS BETWEEN 00-03Z TIME FRAME.
TIMING FOR MVFR CONDITIONS AT EKN AND CKB WILL ARRIVE NEAR 15Z IN
THE FORM OF SLEET AND LIGHT SNOW...DETERIORATING INTO IFR AFTER
18Z UNDER SNOW...AND TO LIFR AFTER 03Z FRIDAY NIGHT. PKB WILL
EXPERIENCE MVFR BY 18Z...DETERIORATING INTO IFR/LIFR UNDER SNOW
AROUND 00Z SATURDAY. FLOW WILL STRENGTHEN AND BECOME A BIT GUSTY
FROM THE SE FRI IN THE MOUNTAINS WHILE REMAINING LIGHT E ACROSS
MUCH OF THE WV LOWLANDS...AND BECOMING LIGHT NE ALONG...N AND W OF
THE OHIO RIVER.
AFTER 12Z SATURDAY...
IFR CONDITIONS EXPECTED SATURDAY UNDER PERIODS OF SNOW.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR WVZ005>008-
013>018-026>029.
FREEZING RAIN ADVISORY UNTIL 7 AM EST THIS MORNING FOR
WVZ035>037.
WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR WVZ009>011-
019-020-030>032-035>040.
WINTER STORM WARNING UNTIL 10 PM EST SATURDAY FOR WVZ046-047.
OH...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR OHZ086-087.
WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR OHZ066-067-
075-076-083>085.
KY...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR KYZ101>103-
105.
VA...NONE.
&&
SYNOPSIS...26/ARJ
NEAR TERM...ARJ
SHORT TERM...26
LONG TERM...JMV
AVIATION...ARJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 455 PM EST THU FEB 4 2010 KYZ101>103-105-OHZ086-087-WVZ005>008-013>018-026>029-052200- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL- MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-BOONE- CLAY-BRAXTON-GILMER- 455 PM EST THU FEB 4 2010 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...EXTREME SOUTHEAST OHIO AND WEST CENTRAL WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-067-075-076-083>085-WVZ009>011-019-020-030>032-035>040-052200- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD- PLEASANTS-TYLER-RITCHIE-DODDRIDGE-LEWIS-HARRISON-TAYLOR-RALEIGH- FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- 455 PM EST THU FEB 4 2010 ...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 7 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND THE NORTHERN LOWLANDS AND CENTRAL MOUNTAINS OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO SIGNIFICANT WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ024-025-033-034-052200- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING- 455 PM EST THU FEB 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND EXTREME SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO SIGNIFICANT WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO SIGNIFICANT WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ046-047-052200- POCAHONTAS-RANDOLPH- 455 PM EST THU FEB 4 2010 ...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 10 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR POCAHONTAS AND RANDOLPH COUNTIES OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO SIGNIFICANT WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
The national radar mosaic for the moment the first event began.
5 winter storm, 2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210253, 210254, 210255, 210256, 210257, 210258, 210259.